Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 16, 2022, 2:12 PM CDT for 18 counties in Texas. It took effect at Mar 17, 2022, 12:00 PM CDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 16, 2022, 2:12 PM CDT (19:12 UTC)
- In effect from
- Mar 17, 2022, 12:00 PM CDT
- Expired
- Mar 17, 2022, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Glasscock County, TX, Jeff Davis County, TX, Loving County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 12:38 PM CDT | NON-TSTM WND GST 56 | 9 E Kent, TX | |
| Mar 17, 1:46 PM CDT | NON-TSTM WND GST 58 | 5 Sw Saint Lawrence, TX | |
| Mar 17, 3:00 PM CDT | NON-TSTM WND GST 56 | Pine Springs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2782 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470 WWUS84 KMAF 161912 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 212 PM CDT Wed Mar 16 2022 ...RED FLAG WARNING IS IN EFFECT THURSDAY AFTERNOON AND EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FT WINDS OF 25 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE CENTRAL AND SOUTHERN PERMIAN BASIN, AS WELL AS SOUTHWEST TEXAS... TXZ059>063-067>070-075-082-272>282-170715- /O.UPG.KMAF.FW.A.0012.220317T1700Z-220318T0100Z/ /O.NEW.KMAF.FW.W.0012.220317T1700Z-220318T0100Z/ Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Pecos-Terrell-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 212 PM CDT Wed Mar 16 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY IN THE CENTRAL AND SOUTHERN PERMIAN BASIN, AS WELL AS SOUTHWEST TEXAS... * AFFECTED AREA...Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Thursday afternoon and evening. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...Between 6 and 15 percent. * RFTI...7 or critical to extreme. * IMPACTS...Any fires that start may quickly spread. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
3 follow-up statements
836 WWUS84 KMAF 170136 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 836 PM CDT Wed Mar 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF WEST TEXAS... TXZ059>063-067>070-075-082-272>282-180100- /O.CON.KMAF.FW.W.0012.220317T1700Z-220318T0100Z/ Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Pecos-Terrell-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 836 PM CDT Wed Mar 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER... * AFFECTED AREA...Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...From noon to 8 PM CDT Thursday. * WINDS...West 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...6 or critical. * IMPACTS...Any fires that start may quickly spread. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ 44
464 WWUS84 KMAF 170650 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 150 AM CDT Thu Mar 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF WEST TEXAS... TXZ048-053-180100- /O.EXA.KMAF.FW.W.0012.220317T1700Z-220318T0100Z/ Scurry-Mitchell- 150 AM CDT Thu Mar 17 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Scurry and Mitchell. * TIMING...From noon to 8 PM CDT Thursday. * WINDS...West 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 14 percent. * RFTI...4 or near critical. * IMPACTS...Any fires that start may quickly spread. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ059>063-067>070-075-082-272>282-180100- /O.CON.KMAF.FW.W.0012.220317T1700Z-220318T0100Z/ Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Pecos-Terrell-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 150 AM CDT Thu Mar 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * AFFECTED AREA...Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...From noon to 8 PM CDT Thursday. * WINDS...West 30 to 40 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...6 or critical. * IMPACTS...Any fires that start may quickly spread. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
111 WWUS84 KMAF 171907 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 207 PM CDT Thu Mar 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF WEST TEXAS... TXZ048-053-059>063-067>070-075-082-272>282-180100- /O.CON.KMAF.FW.W.0012.000000T0000Z-220318T0100Z/ Scurry-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane- Upton-Reagan-Pecos-Terrell-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 207 PM CDT Thu Mar 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * AFFECTED AREA...Scurry, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...From noon to 8 PM CDT Thursday. * WINDS...West 30 to 40 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...6 or critical. * IMPACTS...Any fires that start may quickly spread. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:36 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 16, 12:36 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1236 PM CDT Wed Mar 16 2022
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Wed Mar 16 2022
VFR conditions expected for the next 24 hours. Winds will be out of
the south and west this afternoon with gusts possible at CNM, HOB, &
MAF. Gusts relax overnight before elevated winds and strong gusts
out of the west begin tomorrow around 15z.
&&
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 230 AM CDT Wed Mar 16 2022
Southerly winds at the surface and westerly winds aloft will advect
warmer temperatures into the area today. Highs today will be well
above normal though still short of any records. An upper level
trough over the western states will reach the Rocky Mountains early
Thursday morning. The jet stream rounding the base of the trough
will be favorably positioned to cause strong winds in the Guadalupe
Mountains, and potentially farther south into the higher elevations
of the Davis Mountains with windy conditions expected in the
adjacent lower elevations later in the day on Thursday. The trough
will push a Pacific cold front into West Texas and a northwesterly
wind shift will bring temperatures back down closer to normal.
Moisture will be lacking with this system so no precipitation is
expected with the possible exception of far northern Lea County and
the Guadalupe Mountains which will experience the strongest lift in
our CWA.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 230 AM CDT Wed Mar 16 2022
A cold front will sweep through the region on Thursday evening
providing a cooler airmass in time for Friday with lows running
5-10 degrees below normal for much of the forecast area. Highs on
Friday will only reach the 60s for most, but lighter winds and
full sun will make for a pretty solid March day. A transient ridge
pattern will develop overhead for the weekend with temps marching
back to near and above normal for both Sat/Sun. Increasing
southwest flow ahead of the next major disturbance will allow for
a down-sloping component on Sunday with a major bump in temps for
the Pecos River Valley on west as the thermal ridge aligns N-S
through E NM down into SW TX. Look for 80-85 degree readings for
the above areas on Sunday as a result with 70s elsewhere. Long
range guidance is keying on the Monday time frame for a more
potent weather system to affect the southern plains as a strong
closed 500mb reflection cuts north with a developing surface low
in lee of the Rockies. This is a classic Springtime system with
the current forecasted evolution. A sharpening dryline is likely,
but the placement and overall timing of features is still
something that'll need a few more days to address finer details.
Expect more wind and an eventual cold front in the Mon/Tue time
frame next week. That's likely more of the slam dunk for now. More
details on potential storms and/or fire weather concerns will
likely come in later periods (Friday and beyond).
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 51 72 35 64 / 0 0 0 0
Carlsbad 47 65 31 62 / 0 10 0 0
Dryden 48 80 42 69 / 0 0 0 0
Fort Stockton 53 72 36 64 / 0 0 0 0
Guadalupe Pass 46 58 32 56 / 0 10 0 0
Hobbs 44 62 29 61 / 0 10 0 0
Marfa 38 66 24 64 / 0 0 0 0
Midland Intl Airport 49 71 35 64 / 0 0 0 0
Odessa 50 70 36 64 / 0 0 0 0
Wink 44 69 33 65 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday afternoon through Thursday
evening for Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Ector-Glasscock-Loving-
Lower Brewster County-Marfa Plateau-Midland-Pecos-Presidio
Valley-Reagan-Reeves County Plains-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Watch from Thursday afternoon through Thursday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...High Wind Watch from Thursday morning through Thursday evening
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...10
LONG TERM....87
AVIATION...16Hazardous weather outlook, Mar 16, 1:44 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 144 PM CDT Wed Mar 16 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 144 PM CDT Wed Mar 16 2022 /1244 PM MDT Wed Mar 16 2022/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions will continue into this evening across portions of Southeast New Mexico, the Guadalupe Mountains, and most of Culberson county. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday High winds are expected across the Guadalupe, Delaware, Davis, and Chinati Mountains late Thursday morning through early Thursday evening. A High Wind Warning is in effect. A Wind Advisory is in effect for the rest of Southeast New Mexico and West Texas. Critical to extreme fire weather conditions are expected late Thursday morning through early Thursday evening across the southern Permian Basin, Trans Pecos, and locations south to the Rio Grande. A Red Flag Warning is in effect. Patchy blowing dust will be possible across portions of Southeast New Mexico and the Permian Basin Thursday. Elevated to critical fire weather conditions may return to portions of the region Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 1:58 PM CDT | High Wind Warning | MAF | Brewster, Culberson, Jeff Davis, Presidio | 31 hr |
| Mar 16, 1:58 PM CDT | Wind Advisory | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more | 31 hr |
Nearby
Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.